Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

May 7, 20214 counties in Montana

NWS Great Falls, MT issued this special weather statement at May 7, 2021, 2:32 PM MDT for 4 counties in Montana. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2021, 2:32 PM MDT (20:32 UTC)
Expired
May 7, 2021, 4:00 PM MDT
In force
88 min
Issued by
NWS Great Falls, MT

Counties Beaverhead County, MT, Gallatin County, MT, Jefferson County, MT, Madison County, MT

The radar

The Missoula radar (KMSX), 208 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WWUS85 KTFX 072032
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
232 PM MDT Fri May 7 2021

MTZ008-015-052-055-072200-
Madison-Beaverhead-Jefferson-Gallatin-
232 PM MDT Fri May 7 2021

...AN AREA OF THUNDERSTORMS WILL AFFECT MADISON...BEAVERHEAD... 
JEFFERSON AND GALLATIN COUNTIES...

At 230 PM MDT, radar indicated an area of thunderstorms over 
Beaverhead, Madison, Gallatin, and Jefferson Counties. These storms 
are moving to the northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4575 11392 4593 11350 4576 11339 4588 11310
      4563 11270 4575 11219 4623 11259 4652 11215
      4637 11178 4584 11165 4619 11134 4620 11080
      4619 11079 4505 11115 4449 11110 4475 11139
      4454 11151 4443 11298 4477 11313 4490 11348
TIME...MOT...LOC 2028Z 222DEG 37KT 4572 11305 4510 11191 

$$

mpj

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at May 7, 11:45 AM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 7, 11:45 AM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 AM MDT Fri May 7 2021

Aviation Section Updated.

.UPDATE...

Surface pressure analysis reveals a trough located along the lee
side of the Rocky Mountains, extending from Calgary to Cut Bank,
then along I-15 through Great Falls and into far Southwest
Montana. Pressure rises back to the west indicate the position of
the strong Pacific cold front now poised to cross the Continental
Divide. Radar shows scattered light showers across central and
N-central MT, though these are generally virga, serving to help
moisten the lower atmosphere. The overall situation matches well
with the short term model guidance, still anticipating moderate to
at times heavy rainfall developing this afternoon from Madison and
Gallatin County, extending northeast through Meagher, Judith
Basin, and Fergus counties into the evening. There remains a
marginal risk for severe thunderstorms across Southwest Montana,
given a a weakly unstable and sheared environment this afternoon.
The best timing for any stronger thunderstorms in this area is
appears to be around 3 to 5 pm MDT. Minor adjustments were posted
to all forecast elements to better match observed trends.

&&

.SYNOPSIS...

A cold front will sweep east across the area later today with rain
developing this afternoon along and behind the front. A few
thunderstorms are expected across central and southwest Montana this
afternoon with isolated strong to severe storms possible across
southwest Montana. Locally heavy rain, gusty winds and hail are
possible with thunderstorms late this afternoon into early this
evening. Cool and showery conditions persist through the weekend
with snow at times in the mountains.

&&

.AVIATION...
1145 AM MDT Fri May 7 2021 (07/18Z TAF period)

VFR conditions prevail early this afternoon, but with increasing
clouds and rain shower activity ahead of a Pacific cold front. Rain
develops with the frontal passage this afternoon with MVFR
conditions and mountain obscuration becoming widespread with
occasional IFR in periods of moderate rain. A few thunderstorms are
expected across SW MT which may impact the KBZN and KEKS terminals
this afternoon. Brief heavy rain and hail possible in stronger cells
along with fgusty/erratic winds. Showers and MVFR/IFR conditions
continue tonight across eastern areas with freezing levels falling
to around 5000 feet and possible mix with snow at KBZN and KLWT late
tonight through early Saturday morning.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PREV DISCUSSION...
/ISSUED 534 AM MDT Fri May 7 2021/

Today...

Upper level low with deep cold pool aloft centered near Vancouver
Island this morning will shift inland today with cold front along
the leading edge of the strongest cooling aloft crossing the
Rockies this morning and sweeping east across north-central and SW
MT this afternoon. Surface low pressure trough preceding the
front will shift across the area this morning with a few weakening
showers lifting NE across the area as temperatures warm quickly
before cooling arrives with the front this afternoon. Expect an
area of widespread rain/showers to develop along and behind the
front as it emerges east of the continental divide early this
afternoon. Convective showers and a few thunderstorms will develop
across SW MT end lift NE through Central MT later in the
afternoon and evening with deeper/surface based instability
limited to mainly SW MT, where a few strong to isolated severe
storms are possible. While there is plenty of wind shear for
organized storms in SW MT later today, buoyancy/CAPE may be a
limiting factor but does look sufficient for at least marginal
hail and damaging wind in stronger storms. Locally heavy rain is
also likely across much of central and SW MT this afternoon into
early this evening as a plume of deeper moisture (PWAT's 125-150%
of normal) shifts across the area. This will be monitored closely
across Gallatin county as convection develops this afternoon for
potential impacts to areas near the Bridger Foothills burn scar.

Tonight through Sunday...

Surface front clears the area early this evening with the cold pool
and mid level low pivoting east into central MT tonight through
Saturday then stalling and weakening slowly Saturday night
through Sunday beneath a blocking upper level ridge across SK.
Showers will continue through tonight across east portions of the
forecast area and cooling aloft will allow snow levels to rapidly
fall to around 5000 feet for most areas by midnight and as low as
around 3500 ft by Saturday morning. This would bring several
inches of snow to the mountains of Madison and Gallatin county
north through the Little Belts tonight with some snow possible as
low as the Bozeman/Belgrade area late tonight. Much cooler and
showery conditions persist through the weekend with daytime
temperatures around 15 or more degrees below seasonal averages and
only this 40s for most lower elevation locations. Coverage of
showers and additional precipitation looks to be greatest across
north-central MT Saturday and especially Sunday but there is still
considerable model disagreement on the placement of more
organized areas of precipitation. Snow levels are likely to dip
back down to 3000-4000 ft Saturday night through Sunday morning,
potentially bring a mix or wet snow to lower elevations across
central MT Sunday morning.

Monday through next Friday...

The blocking upper level ridge over SK looks to keep residual
moisture and upper level troughing in place across the Northern
Rockies and MT through at least Monday night with at some scattered
showers continuing to affect the area, though an overall
drying/warming trend is expected as the upper level features
gradually weaken. Model ensembles point toward a more progressive
pattern developing for the middle to later portion of next week
with temperatures returning to seasonal averages. There is still a
large spread among deterministic and individual ensemble members
with specific timing and location of shortwave energy moving
through the more progressive west to northwest flow later next
week, leading to lower than average predictability for now.
Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  61  36  49  32 /  90 100  40  50
CTB  56  35  46  32 /  60  10  60  60
HLN  62  37  52  34 /  90  80  20  30
BZN  67  32  49  28 / 100  90  30  30
WYS  64  26  44  17 /  60 100  50  20
DLN  63  29  48  25 /  90  80  20  10
HVR  64  38  47  33 /  60  90  80  70
LWT  64  34  46  30 /  70 100  60  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 7, 2:32 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
232 PM MDT Fri May 7 2021

MTZ008-015-052-055-072200-
Madison-Beaverhead-Jefferson-Gallatin-
232 PM MDT Fri May 7 2021

...AN AREA OF THUNDERSTORMS WILL AFFECT MADISON...BEAVERHEAD...
JEFFERSON AND GALLATIN COUNTIES...

At 230 PM MDT, radar indicated an area of thunderstorms over
Beaverhead, Madison, Gallatin, and Jefferson Counties. These storms
are moving to the northeast at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

LAT...LON 4575 11392 4593 11350 4576 11339 4588 11310
      4563 11270 4575 11219 4623 11259 4652 11215
      4637 11178 4584 11165 4619 11134 4620 11080
      4619 11079 4505 11115 4449 11110 4475 11139
      4454 11151 4443 11298 4477 11313 4490 11348
TIME...MOT...LOC 2028Z 222DEG 37KT 4572 11305 4510 11191

mpj

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:19 AM MDTFlash Flood WatchTFX8 hr
May 7, 2:35 PM MDTWinter Weather AdvisoryTFX45 hr
May 7, 4:21 PM MDTSpecial Weather StatementTFXGallatin24 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.